Fluoroquinolone safety labeling changes: An opportunity for physicians to reassess their prescribing practices
The FDA is reminding health care professionals who prescribe antibiotics that there are new safety labeling changes for systemic fluoroquinolones. The purpose of the new prescribing information is to strengthen and clarify previous label warnings about the risks for serious blood sugar disturbances and psychiatric side effects associated with these medications. The changes are summarized below:
- Although warnings about both high and low blood sugar were included in most previous fluoroquinolone labels, a goal for the new labeling is to more consistently communicate this risk for all systemic fluoroquinolones. The FDA has also informed drug sponsors that the new labeling must note that fluoroquinolone-induced low blood sugar levels can lead to hypoglycemic coma, particularly in older people and patients with diabetes who are already taking medications to reduce blood sugar.
- For clearer communication about adverse psychiatric reactions to systemic fluoroquinolones, the FDA instructed sponsors to list these adverse events under a separate subsection of the drug’s label. The new labeling instructs sponsors to add six new psychiatric adverse events: Three of them — nervousness, agitation and disorientation — were listed in only some of the previous labels. The other three new psychiatric events — disturbance in attention, memory impairment and delirium — are new to the labeling for all systemic fluoroquinolones.
Blood glucose, psychiatric effects
In July 2018, the FDA issued a Drug Safety Communication (DSC) providing detailed information that supports the new safety labeling changes. The DSC also advises practitioners to alert patients of the symptoms of hypoglycemia, to carefully monitor these patients’ blood glucose levels, and to discuss with them what to do if they have symptoms of hypoglycemia. Based on this DSC, we are also advising practitioners to inform patients about the risk for psychiatric adverse reactions that can occur after just one fluoroquinolone dose. Patients should immediately stop fluoroquinolone treatment if they experience central nervous system (CNS) side effects, including any of the psychiatric adverse reactions. If blood glucose disturbances arise, the FDA advises a switch to a non-fluoroquinolone antibiotic, if possible. The FDA also reminds practitioners to stop fluoroquinolone treatment immediately and switch their patient to a non-fluoroquinolone antibiotic if he or she reports serious side effects involving the tendons, muscles, joints or nerves.
When prescribing any fluoroquinolone, it is important for prescribers to remember that the FDA also requires that patients receive a Medication Guide to inform them about the risks from the medication. This is required at the time of dispensing (ie, generally from the pharmacy), not at the time of prescribing; however, some prescribers may find the guide to be a useful counseling tool for patients. The FDA’s labeling changes announced in July also apply to the Medication Guides for the entire class of fluoroquinolones. The FDA strongly encourages prescribers to talk with their patients about these potential risks.
In July 2016, the FDA issued a DSC and required labeling changes for fluoroquinolones warning about their association with disabling and potentially permanent side effects of the tendons, muscles, joints, nerves and CNS that can occur together in the same patient. As a result, for all fluoroquinolones, the FDA required a change to the Boxed Warning (the FDA’s strongest warning) and other labeling changes, including changes to the patient Medication Guide.
Other adverse effects
These recent safety issues mark another reminder for prescribers of the known adverse effects that can occur in patients treated with fluoroquinolones. These latest warnings in the new labeling add to other risks of phototoxicity, nephrotoxicity, seizures and other CNS disturbances, tendonitis, gastrointestinal effects, prolonged QTc interval and torsade de pointes, and hypersensitivity reactions. Prescribers are strongly encouraged to be selective in their use of fluoroquinolones and to consider alternative agents when possible. Since 2016, the FDA has advised that the serious risk of side effects associated with fluoroquinolone antibacterial drugs generally outweigh the benefits for patients with acute sinusitis, acute bronchitis, and uncomplicated urinary tract infections who have other treatment options — and that for patients with these conditions, fluoroquinolones should be reserved for those who do not have alternative treatment options.
As a reminder to practitioners, the group of fluoroquinolones affected by these labeling changes are the systemic (injection and oral) preparations of levofloxacin (Levaquin), ciprofloxacin (Cipro and Cipro extended release), moxifloxacin (Avelox), ofloxacin (Floxin), gemifloxacin (Factive) and delafloxacin (Baxdela).
Fluoroquinolones are an important treatment option for some serious bacterial infections — such as certain types of bacterial pneumonia — when the benefits of these drugs outweigh the risks. Therefore, they should remain available as a therapeutic option. The FDA remains committed to keeping information about these products current to ensure that health care professionals and patients can make an informed decision about their use.
- For more information:
- Debra E. Boxwell, PharmD, is a safety evaluator in the FDA’s Office of Surveillance and Epidemiology.
Disclosures: Boxwell reports no relevant financial disclosures.